Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Grand Rapids, MI

May 20, 2004Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 20, 2004, 11:38 PM EDT for Jackson County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2004, 11:38 PM EDT (03:38 UTC)
Expired
May 21, 2004, 12:30 AM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 81 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 10:05 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.6 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2338 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2338 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WUUS53 KGRR 210338
SVRGRR
MIC075-210430-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1138 PM EDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1230 AM EDT

* AT 1134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES NORTH OF PLEASANT LAKE...OR ABOUT 12
  MILES SOUTHEAST OF MASON...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MUNITH...JACKSON AROUND 1145 PM EDT
  GILLETTS...WOODLAWN ORCHARDS...MICHIGAN CENTER AROUND 1150 PM EDT
  TRIST...WATERLOO...LEONI AROUND 1155 PM EDT
  FRANCISCO...GRASS LAKE AROUND MIDNIGHT EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4227 8449 4240 8464 4242 8425 4243 8424
          4243 8415 4225 8415 4224 8414 4212 8420

$$

JK RJD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 10:45 PM EDT, 53 minutes earlier.

Area forecast discussion, May 20, 10:45 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1045 PM EDT WED MAY 20 2004

.SHORT TERM...
COLD FRONT STRETCHES FROM NORTHERN PORTIONS OF THE THUMB...SOUTHWEST
TO NEAR HOLLAND. VERY UNSTABLE AIRMASS EXISTS SOUTH OF THE
FRONT...WITH CAPE VALUES AROUND 3000 J/KG. AS THE FRONT DROPS SOUTH
INTO THIS AIRMASS...SHOWER AND THUNDERSTORM CHANCES CONTINUE.
HAIL...DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS...WITH A
VERY MOIST AIRMASS IN PLACE. SEVERE THUNDERSTORM WATCH COVERS THIS
AREA UNTIL 300 AM EDT THIS MORNING. CELL IN EATON COUNTY HAS A HIGH
CORE AT THIS TIME. SHOWERS AND STORMS WILL GRADUALLY MOVE SOUTH WITH
TIME TOWARD THE MI/IN BORDER AS THE FRONT MOVES SOUTH. ZONES ARE OUT.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUKE
Hazardous weather outlook, May 20, 12:45 PM EDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1245 PM EDT THU MAY 20 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-211039-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1245 PM EDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTHWEST LOWER MICHIGAN
THIS AFTERNOON...WITH MORE NUMEROUS THUNDERSTORMS POSSIBLE THIS
EVENING. SOME OF THE STORMS COULD BE SEVERE. WIND GUSTS TO 60 MPH
AND HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT.
THUNDERSTORM MOVEMENT WILL BE EAST AT 35 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONTAL BOUNDARY WILL CONTINUE TO BE ACROSS SOUTHWEST LOWER
MICHIGAN DURING MUCH OF THE PERIOD. AS A RESULT...THUNDERSTORMS ARE
EXPECTED AND SOME OF THE THUNDERSTORMS COULD BE SEVERE. HEAVY
RAINFALL AND FLOODING IS ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

OSTUNO

In the hours before

Local storm report, May 20, 10:06 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1006 PM EDT THU MAY 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             3 N WOODLAND            42.77N 85.13W
05/20/2004  1.00 INCH        BARRY              MI   PUBLIC

&&

RJD
Special weather statement, May 20, 10:16 PM EDT, 1 hour 22 minutes before
MIZ057>059-064>067-071>074-210700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT THU MAY 20 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 300 AM EDT FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:54 PM EDTSevere Thunderstorm WarningGRRIonia21 min
May 20, 9:41 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia34 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 10:00 PM EDTSevere Thunderstorm WarningGRREaton75 min
May 20, 10:57 PM EDTSevere Thunderstorm WarningGRRIngham78 min
May 20, 11:58 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton47 min
May 21, 12:32 AM EDTSevere Thunderstorm WarningGRRJackson43 min
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 11:57 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren63 min
May 21, 12:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent56 min
May 21, 12:23 PM EDTTornado WarningGRRBarry37 min
May 21, 12:30 PM EDTSevere Thunderstorm WarningGRRKalamazoo75 min
May 21, 12:33 PM EDTSevere Thunderstorm WarningGRRIonia57 min
May 21, 12:48 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton57 min
May 21, 1:05 PM EDTTornado WarningGRREaton25 min
May 21, 1:09 PM EDTSevere Thunderstorm WarningGRRIngham, Jackson51 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:45 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.